Thursday, August 24, 2006

no children's ibuprofien or pregnant horses' urine

August 16, 2006 — The US Food and Drug Administration (FDA) has approved safety labeling revisions to advise of the risk for allergic and gastrointestinal adverse events in pediatric patients receiving ibuprofen-containing nonprescription products, such as ibuprofen plus pseudoephedrine suspension, ibuprofen plus pseudoephedrine and chlorpheniramine suspension, ibuprofen chewable tablets, and concentrated ibuprofen drops; and the increased risk for endometrial cancer in women receiving estrogen therapy.

Ibuprofen Component of Advil Pediatric Products May Cause Allergic Reactions and GI Events

On April 4, the FDA approved safety labeling revisions for nonprescription pediatric products containing ibuprofen to warn of the potential risks for allergic reactions, and gastrointestinal (GI) adverse events associated with their use in children aged younger than 12 years.
The warnings apply to over-the-counter (OTC) products, such as ibuprofen plus pseudoephedrine 100-mg/15-mg per 5-mL suspension (Children's Advil Cold); ibuprofen plus pseudoephedrine and chlorpheniramine 100-mg/15-mg/1-mg per 5-mL suspension (Children's Advil Allergy Sinus); ibuprofen 50- and 100-mg chewable tablets (Children's Advil Chewables and Junior Strength Advil Chewables); and concentrated ibuprofen 50-mg/1.25-mL drops (Infant's Advil; all made by Wyeth Consumer Healthcare).
Ibuprofen-containing products should not be used right before or after heart surgery or in children who have ever had an allergic reaction to any other pain reliever/fever reducer.
As with other nonsteroidal anti-inflammatory drugs (NSAIDs), ibuprofen can cause a severe allergic reaction, especially in children allergic to aspirin. Symptoms may include hives, facial swelling, asthma/wheezing, shock, skin reddening, rash, and blisters. Caregivers should seek immediate medical attention for children who experience an allergic reaction to ibuprofen; no further doses should be administered.
Ibuprofen is also linked to a risk for stomach bleeding that can occur at any time. This risk may be increased in children who have a history of stomach ulcers or bleeding problems, are receiving anticoagulant or steroid therapy, are taking other NSAID-containing products, or receive treatment of longer than recommended periods.
Ibuprofen-containing OTC products should be administered with food or milk in the event of stomach upset. However, treatment should be discontinued and immediate medical attention sought for children who have symptoms of stomach bleeding, such as feeling faint, hematemesis, or bloody/tarry stools. Other symptoms requiring cessation of OTC treatment with NSAIDs and clinical evaluation include stomach pain/upset that persists or gets worse, redness/swelling in painful areas, and fever/pain that does not improve within 24 hours of initial dosing or worsens and lasts longer than 3 days.
Caregivers should consult a healthcare professional prior to administering OTC products containing ibuprofen to children with a history of serious problems/adverse events related to use of other pain relievers or fever reducers; stomach problems that persist or return, such as heartburn, upset stomach, or stomach pain; ulcers; bleeding problems; high blood pressure, heart, or kidney disease; are taking diuretic therapy; or who have not been drinking fluids or may have dehydration due to vomiting or diarrhea.
OTC ibuprofen-containing products should be given to children at the lowest effective therapeutic dose and for periods not exceeding 10 days unless directed by a clinician.
Products with a sore throat indication should not be used for more than 2 days or administered to children aged younger than 3 years, unless directed by a clinician. The FDA notes that severe or persistent sore throat or sore throat accompanied by high fever, headache, nausea, and vomiting may be serious and require prompt consultation with a healthcare professional.
These safety labeling changes previously were approved for ibuprofen 50-mg chewable tablets (Children's Motrin), ibuprofen 100-mg tablets and chewable tablets (Junior Strength Motrin), and ibuprofen 50-mg/1.25-mL oral suspension (Motrin Infants' Drops; all made by McNeil Consumer & Specialty Pharmaceuticals).

Conjugated Estrogens (Premarin) Linked to Risks for Malignant Neoplasms

On April 24, the FDA approved revisions to the safety labeling for conjugated estrogen (CE) tablets (Premarin, made by Wyeth Pharmaceuticals, Inc) to warn of the risk for endometrial cancer associated with their use.
Use of unopposed estrogens in women with intact uteri has been linked to a 2- to 12-fold increase in the risk for endometrial cancer compared with nonusers. The risk appears to be dose- and duration-dependent, with the greatest risk observed in patients treated for 5 to 10 years or more (15- to 24-fold) and persisting for at least 8 to 15 years after discontinuation of therapy.
Clinical monitoring is advised for women receiving CE therapy, and adequate diagnostic measures (including endometrial sampling when indicated) should be undertaken to rule out malignancy in all cases of undiagnosed persistent or recurring abnormal vaginal bleeding.
The FDA notes that adding a progestin to postmenopausal estrogen therapy has been shown to reduce the risk for endometrial hyperplasia, which may be a precursor to endometrial cancer.
CE tablets are indicated for the treatment of moderate to severe vasomotor symptoms and symptoms of vulvar and vaginal atrophy associated with menopause; treatment of hypoestrogenism due to hypogonadism, castration, or primary ovarian failure; palliative treatment of breast cancer in select men and women with metastatic disease; palliative treatment of androgen-dependent prostate cancer; and the prevention of postmenopausal osteoporosis.

No comments: